Measure-Valued Variational Models with Applications to Diffusion-Weighted Imaging

Thomas Vogt*, Jan Lellmann

*Corresponding author for this work


We develop a general mathematical framework for variational problems where the unknown function takes values in the space of probability measures on some metric space. We study weak and strong topologies and define a total variation seminorm for functions taking values in a Banach space. The seminorm penalizes jumps and is rotationally invariant under certain conditions. We prove existence of a minimizer for a class of variational problems based on this formulation of total variation and provide an example where uniqueness fails to hold. Employing the Kantorovich–Rubinstein transport norm from the theory of optimal transport, we propose a variational approach for the restoration of orientation distribution function-valued images, as commonly used in diffusion MRI. We demonstrate that the approach is numerically feasible on several data sets.

Original languageEnglish
JournalJournal of Mathematical Imaging and Vision
Pages (from-to)1482–1502
Number of pages21
Publication statusPublished - 08.06.2018


Dive into the research topics of 'Measure-Valued Variational Models with Applications to Diffusion-Weighted Imaging'. Together they form a unique fingerprint.

Cite this